Schanuel's conjecture
For a subfield , write for its transcendence degree over : the largest number of elements of that are algebraically independent over .
Conjecture (Schanuel). Let and let be linearly independent over . Then
A solution must prove this for every and every -linearly independent tuple. The bound is sharp: if are -linearly independent algebraic numbers, the Lindemann–Weierstrass theorem gives transcendence degree exactly . The cases and, more generally, tuples of algebraic are theorems. The conjecture is open for .
Background
Schanuel stated the conjecture in the 1960s. It first appeared in print in Lang's book on transcendental numbers [1]. It contains most known and expected results on the transcendence of values of the exponential function as special cases. Taking algebraic gives the Lindemann–Weierstrass theorem. Taking for algebraic predicts that -linearly independent logarithms of algebraic numbers are algebraically independent, a strong form of Baker's theorem [2]. Taking gives that and are algebraically independent. It is not known whether is irrational.
The conjecture is also central in model theory. Macintyre and Wilkie proved that the first-order theory of is decidable if the real version of Schanuel's conjecture holds [5]. Zilber constructed "pseudo-exponential" fields that satisfy Schanuel's conjecture and conjectured that is one of them [6].
Equivalent formulations
In mathematics, specifically transcendental number theory, Schanuel's conjecture is a conjecture about the transcendence degree of certain field extensions of the rational numbers , which would establish the transcendence of a large class of numbers, for which this is currently unknown. It is due to Stephen Schanuel and was published by Serge Lang in 1966.
source: Wikipedia
Let be linearly independent over . Schanuel's conjecture. The field extension
has transcendence degree at least over .
Schanuel's conjecture is a central open conjecture in transcendence theory. The paper invokes a quantitative special case as a possible route to effective bounds.
source: Thomas F. Bloom and Ernie Croot, “Integers with small digits in multiple bases”, arXiv:2509.02835 (2025).
References
- S. Lang, Introduction to Transcendental Numbers, Addison-Wesley (1966).
- A. Baker, Transcendental Number Theory, Cambridge Univ. Press (1975). doi:10.1017/CBO9780511565977
- J. Ax, "On Schanuel's conjectures", Ann. of Math. 93 (1971), 252–268. doi:10.2307/1970774
- Yu. V. Nesterenko, "Modular functions and transcendence questions", Sb. Math. 187 (1996), 1319–1348. doi:10.1070/SM1996v187n09ABEH000158
- A. Macintyre and A. J. Wilkie, "On the decidability of the real exponential field", in Kreiseliana, A K Peters (1996).
- B. Zilber, "Pseudo-exponentiation on algebraically closed fields of characteristic zero", Ann. Pure Appl. Logic 132 (2005), 67–95. doi:10.1016/j.apal.2004.07.001
- M. Waldschmidt, Diophantine Approximation on Linear Algebraic Groups, Grundlehren Math. Wiss. 326, Springer (2000). doi:10.1007/978-3-662-11569-5
- Wikipedia, Schanuel's conjecture.
Source: Wikipedia
Progress summary
Nothing recorded yet. Refresh searches the literature and the public web for attempts on this problem, and writes the first summary here.
Solutions 0
No solutions have been posted yet.